[Skip to Content]
[Skip to Content Landing]
Article
April 1977

Pseudotumor and Nitrofurantoin Therapy

Author Affiliations

1003 Chafee Ave Augusta, GA 30904

Arch Neurol. 1977;34(4):257. doi:10.1001/archneur.1977.00500160071019
Abstract

To the Editor.—  The association of benign increased intracranial pressure with nitrofurantoin therapy is reportedly unusual.Recently we examined a 23-year-old woman who complained of intermittent headache, drowsiness, photophobia, and diplopia, which occurred early during a ten-day treatment of cystitis with a nitrofurantoin preparation (Macrodantin, 50 mg four times daily).She was obese, and cyclic hypermenorrhea had recurred for several years. She was not taking vitamins or any other medications.Examination revealed an obese woman with bilateral papilledema, scattered retinal hemorrhages, bilateral abducens nerve pareses, and no focal neurologic findings. Blood pressure was 160/90 mm Hg.Computerized tomographic scan with and without enhancement demonstrated a small symmetric lateral ventricular system. The cerebral spinal fluid was less than 330 mm H2O in pressure and contained 96 mg/100 ml of sugar, 16 mg/100 ml of protein, two lymphocytes, and one RBC.The patient was treated with dexamethasone (Decadron) and experienced

First Page Preview View Large
First page PDF preview
First page PDF preview
×